Kansas, 2019

Tornadoes and Hail in Kansas, May 17, 2019

May 17, 2019 · NWS DDC · 17 events in 7 counties and zones

Severe thunderstorms developed in the panhandle of Oklahoma and up into southwest Kansas during the early evening along a dryline. Storms struggled to develop all afternoon due to warm air aloft but once they did form explosive growth was realized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms developed in the panhandle of Oklahoma and up into southwest Kansas during the early evening along a dryline. Storms struggled to develop all afternoon due to warm air aloft but once they did form explosive growth was realized. Several long tracked and strong tornadoes occurred with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 17, 4:36 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 17, 4:36 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
536 PM CDT Fri May 17 2019

.UPDATE...
Issued at 536 PM CDT Fri May 17 2019

Capping inversion of warm air aloft appears to be winning the
battle across SW Kansas. HRRR has been one of the last holdouts
calling for supercell initiation, originating from the Oklahoma
panhandle. A recent attempt at initiation in Beaver county,
Oklahoma on radar/satellite has failed. Pronounced dryline is
clearly visible on radar, from just west of Scott City, to just
west of Liberal. Its eastward momentum is ending, and will begin
retreating soon. With the loss of convergence and strong capping,
reduced pop grids for the next several hours. Kept a 20% mention
out of respect for the extremely unstable airmass east of the
dryline, but it appears convection will struggle or fail to
initiate. Towards midnight, HRRR shows a rapid explosion of
convection from near Dodge City to near Hays, as the cold
front/dryline combination collide with the moisture/instability
axis. This seems reasonable, and large hail is possible from this
activity overnight.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 100 PM CDT Fri May 17 2019

Depending on the strength of a capping inversion, thunderstorms will
be possible this evening as short range models continue to show a
strengthening field of southwesterlies aloft spreading eastward
across the Western High Plains downstream of a negatively tilted
upper level trough shifting across the Great Basin. As an upper
level shortwave perturbation lifts northeast across the Colorado
Rockies into western Nebraska, a deepening surface low in eastern
Colorado will begin to lift northeast into southwest Nebraska.
Meanwhile, a sharpening attendant dryline near and along the
Colorado border will edge slowly eastward across west central and
southwest Kansas. Ahead of the dryline, a prevailing southerly
flow will draw ample moisture into the area with surface dewpoints
climbing up into the lower/mid 60s(F), providing substantial
instability as low/mid level lapse rates steepen. Although the
strength of the cap remains an issue in regards to timing of
initiation and coverage, isolated to potentially widely scattered
thunderstorms will be possible early this evening in vicinity of
the dryline as it advances across western Kansas. The better
chance for development looks to be further north toward the I-70
corridor. Based on model soundings, favorable deep layer shear and
instability with SBCAPE values in excess of 3000 J/kg suggest a
significant severe potential with any storm that develops. Large
hail and damaging winds will be the main threats initially with
isolated tornadoes also possible.

The focus for thunderstorm chances shifts east late Saturday
afternoon as the main upper level trough axis moves out of the
Colorado Rockies into the Western High Plains, nudging the dryline
further east into central Kansas by Saturday afternoon. Meanwhile,
there is fair agreement betweent the NAM/GFS/GEM/ECMWF of a
secondary surface low developing generally across extreme southwest
Kansas into the panhandles of Oklahoma and Texas by early afternoon
with a convergence zone setting up along a developing attendant
boundary extending northeast into central/north central Kansas.
Dependent on recovery time from any convection the previous 12-24
hours, thunderstorms may develop in vicinity of a surface
trough/dryline more toward central Kansas, then later Saturday
evening in west central and portions of southwest Kansas as a
cold front begins to push southeast into the area out of
northeast Colorado and southwest Nebraska.

As for temperatures, a drier and slightly cooler air mass will
spread southeast into western Kansas tonight in wake of the
advancing surface trough/dryline. Look for lows well down into
the 50s(F) by early Saturday morning with a few 60s(F) still
possible in south central Kansas. Expect highs only up into the
70s(F) Saturday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 205 PM CDT Fri May 17 2019

Drier conditions will prevail Sunday as an upper level trough
quickly lifts northeast out of the Central Plains into the Upper
Midwest. Drier and cooler air will filter into the high plains
behind a departing cold front limiting highs to the 70s(F) across
much of the area Sunday afternoon. A few upper 60s(F) will be
possible further north in west central and central Kansas.

Rain chances return Monday into early Tuesday as an easterly upslope
flow sets up across the Western High Plains ahead of yet another
upper level low pushing eastward across the Intermountain West. With
sufficient lift and moisture present, showers/thunderstorms will be
possible by late Monday afternoon as a series of H5 vort maxima
begin to eject out of the Desert Southwest into the high plains of
western Kansas. Medium range models are in fair agreement showing
stronger QFP signals, more specifically across central Kansas where
the ground remains fairly saturated from heavy rainfall in the last
week or so, resulting in potential flooding impacts.

Easterly upslope winds will do little to erode a cooler air mass
settled across the high plains to kick off the work week.
Considering likely increased cloud cover and potential areas of
rain, highs are expected to remain well below normal Monday before
beginning to slowly recover through the middle part of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 453 PM CDT Fri May 17 2019

Strong south winds gusting 35-40 kts late this afternoon will
diminish rapidly this evening as the pressure gradient collapses.
A capping inversion of warm air aloft is expected to prevent
thunderstorm development this evening, and will remove all mention
of convection from the TAFs, but will continue to monitor. Surface
winds will trend light NW overnight, behind the passage of a cold
front/dryline. VFR with variable amounts of cirrus will continue
through tonight, with SKC by 12z Sat. Broken/overcast mid layer
clouds will increase by 18z Sat as main shortwave energy arrives.
Scattered showers and thunderstorms are most likely from HYS to
DDC Saturday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  79  49  72 /  20  30  30   0
GCK  49  76  46  71 /  20  30  20   0
EHA  50  75  46  75 /   0  20  10  10
LBL  52  77  47  74 /  10  10  10   0
HYS  56  77  49  69 /  30  30  50   0
P28  64  79  53  74 /  30  40  50   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, May 17, 1:20 AM CST, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
220 AM CDT Fri May 17 2019

KSZ030-031-043>046-061>066-074>081-084>090-180730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
220 AM CDT Fri May 17 2019 /120 AM MDT Fri May 17 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Hazards start the day with fire weather and non-thunderstorm
winds. Wind gusts out of the south expected to push into the 40
mph range with relative humidity values dropping into the 20
percent range for western counties. Severe weather and lightning
will become a threat during the late afternoon and evening time
frame for points east of HWY 83 and pushing eastward out of the
CWA by 10PM CDT. All forms of severe weather are a concern with
large hail, wind, and a few tornadoes possible during this time
frame.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Severe thunderstorm: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

More rounds of storms expected in the long term, especially a
severe threat for Saturday, mainly east of HWY 183 for eastern
counties of central and south central Kansas. More impulses look
to push across the region sporadically throughout the next week
with flooding becoming a major concern for early next week on
Monday and Tuesday with rainfall amounts expected to push into the
3-4 inch range for eastern counties that have been quite
saturated and flooded over the past week or so from previous heavy
rains.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - NONE

* Monday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for points east of Highway 83
after 4PM CDT.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 17, 5:53 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
653 PM CDT Fri May 17 2019

KSZ063-064-076>078-087-180030-
Gray KS-Finney KS-Hodgeman KS-Meade KS-Haskell KS-Ford KS-
653 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHEASTERN
FINNEY...SOUTHWESTERN HODGEMAN...NORTHWESTERN MEADE...GRAY AND
NORTHEASTERN HASKELL COUNTIES UNTIL 730 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Copeland, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cimarron, Montezuma, Copeland, Ingalls, Charleston, Tice and
Kalvesta.

LAT...LON 3738 10057 3748 10076 3811 10060 3807 9997
TIME...MOT...LOC 2353Z 212DEG 78KT 3755 10059

TATRO
Special weather statement, May 17, 6:13 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
713 PM CDT Fri May 17 2019

KSZ086-087-180100-
Seward KS-Meade KS-
713 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND CENTRAL MEADE
COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forgan, or 9 miles northwest of Beaver, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Meade, Kismet, Meade State Park, Missler and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3738 10068 3736 10009 3732 10009 3700 10038
      3700 10073
TIME...MOT...LOC 0012Z 203DEG 26KT 3694 10060

RUSSELL

The radar

The Dodge City radar (KDDC), 50 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

11 tornado, 5 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Gray

When
May 17, 6:13 PM CST to 6:15 PM CST
Where
Gray County, 8.18 mi NNW of Montezuma
Reported by
Public
Coordinates
37.700, -100.530

The funnel was brief.

Hail, Gray

When
May 17, 6:13 PM CST
Where
Gray County, 8.18 mi NNW of Montezuma
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -100.530

Tornado, Meade

When
May 17, 6:39 PM CST to 6:45 PM CST
Where
Meade County, 13.53 mi SSW of Meade State Park to 9.71 mi SSW of Meade State Park
Rating
EFU
Path length
3.86 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.001, -100.543

This tornado moved out of Oklahoma but damage was not apparent as it passed through native grasses with no structures to hit.

Hail, Gray

When
May 17, 6:50 PM CST
Where
Gray County, 4.87 mi N of Cimarron Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.900, -100.360

Hail, Meade

When
May 17, 6:52 PM CST
Where
Meade County, 4.96 mi W of Meade State Park
Measured
2.25 in hail
Reported by
Public
Coordinates
37.170, -100.510

Hail, Meade

When
May 17, 7:05 PM CST
Where
Meade County, 0.69 mi N of Meade Muni Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.290, -100.350

Tornado, Meade

When
May 17, 7:36 PM CST to 7:38 PM CST
Where
Meade County, 2.98 mi NNW of Fowler to 3.84 mi N of Fowler
Rating
EF0
Path length
1.54 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.418, -100.225

This was brief and intermittent tornado.

Tornado, Meade

When
May 17, 7:37 PM CST to 7:43 PM CST
Where
Meade County, 3.1 mi SE of Fowler Arpt to 4.42 mi E of Fowler Arpt
Rating
EFU
Path length
3.33 mi
Path width
100 yd
Continued into
Clark, Ks (DDC)
Reported by
Trained Spotter
Coordinates
37.350, -100.138

The tornado moved into Clark County at 1943 LST.

Tornado, Clark

When
May 17, 7:43 PM CST to 7:52 PM CST
Where
Clark County, 7.72 mi WSW of Minneola to 3.71 mi NW of Minneola
Rating
EF1
Path length
7.71 mi
Path width
275 yd
Continued into
Ford, Ks (DDC)
Reported by
Trained Spotter
Coordinates
37.387, -100.100

The tornado moved out of Meade County at 1943 LST and moved into Ford County at 1952 LST. As it crossed Highway 54 it overturned a semi truck but fortunately the driver was not hurt.

Tornado, Clark

When
May 17, 7:46 PM CST to 7:47 PM CST
Where
Clark County, 5.94 mi W of Minneola to 5.63 mi W of Minneola
Rating
EF0
Path length
0.42 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
37.446, -100.076

Brief tornado on the foward flank videotaped by a storm chaser.

Hail, Hodgeman

When
May 17, 7:51 PM CST
Where
Hodgeman County, 8.36 mi N of Jetmore
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.200, -99.920

Tornado, Ford

When
May 17, 7:52 PM CST to 8:22 PM CST
Where
Ford County, 6.07 mi W of Bloom to 3.89 mi W of Ford
Rating
EF3
Path length
18.58 mi
Path width
600 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
37.473, -100.010

The tornado moved out of Clark County at 1952 LST. One farm that received EF3 damage was unoccupied at the time as the residents left their safe spot (basement) and drove 1 1/2 miles east. They left the basement, that did not have any debris in it, on the advice of a storm chaser that was following the tornado. They (Grandparents and three grand children) were very fortunate that they were not injured, if not worse.

Tornado, Ford

When
May 17, 8:30 PM CST to 8:48 PM CST
Where
Ford County, 3.89 mi NNE of Ford to 3.84 mi E of Windthorst
Rating
EF2
Path length
10.4 mi
Path width
875 yd
Continued into
Edwards, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.678, -99.712

This tornado that became very large very quickly moved into Edwards County at 2048 LST.

Tornado, Edwards

When
May 17, 8:48 PM CST to 8:58 PM CST
Where
Edwards County, 7.83 mi S of Offerle to 4.93 mi S of Ardell
Rating
EF2
Path length
4.46 mi
Path width
620 yd
Reported by
NWS Storm Survey
Coordinates
37.767, -99.560

This tornado moved out of Ford County at 2048 LST.

Tornado, Edwards

When
May 17, 9:19 PM CST to 9:31 PM CST
Where
Edwards County, 0.73 mi N of Lewis to 4.34 mi NW of Belpre
Rating
EF2
Path length
7.6 mi
Path width
565 yd
Continued into
Pawnee, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.941, -99.251

This tornado developed on the north edge of Lewis and then eventually moved into Pawnee County at 2131 LST.

Tornado, Pawnee

When
May 17, 9:31 PM CST to 9:37 PM CST
Where
Pawnee County, 5.09 mi SW of Zook to 2.02 mi SSW of Zook
Rating
EF2
Path length
3.32 mi
Path width
490 yd
Reported by
NWS Storm Survey
Coordinates
38.000, -99.148

This tornado moved in from Edwards County at 2131 LST.

Tornado, Pawnee

When
May 17, 10:28 PM CST to 10:30 PM CST
Where
Pawnee County, 10.95 mi ENE of Ray to 11.65 mi ENE of Ray
Rating
EFU
Path length
0.8 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.252, -98.797

This was a brief tornado that dissipated at the county line.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837115, 837116, 835966, 837117, 837118, 837119, 835967, 835972, 835974, 835968, 837120, 835976, 835981, 835983, 835993, 835996, 835998.